Cutaneous reactions are among the most frequent adverse reactions to drugs. Most are benign, but a few can be life threatening. Prompt recognition of severe reactions, drug withdrawal, and appropriate therapeutic interventions can minimize toxicity. This chapter focuses on adverse cutaneous reactions to systemic medications; it covers their incidence, patterns, and pathogenesis and provides some practical guidelines on treatment, assessment of causality, and future use of drugs.
USE OF PRESCRIPTION DRUGS IN THE UNITED STATES
In the United States, more than 3 billion prescriptions for over 60,000 drug products, which include more than 2000 different active agents, are dispensed annually. Hospital inpatients alone annually receive about 120 million courses of drug therapy, and half of adult Americans receive prescription drugs on a regular outpatient basis. Many patients use over-the-counter medicines that may cause adverse cutaneous reactions.
INCIDENCE OF CUTANEOUS REACTIONS
Several large cohort studies established that acute cutaneous reaction to drugs affected about 3% of hospital inpatients. Reactions usually occur a few days to 4 weeks after initiation of therapy.
Many drugs of common use are associated with a 1–2% rate of rashes during premarketing clinical trials. The risk is often higher when medications are used in general, unselected populations. The rate may reach 3–7% for amoxicillin, sulfamethoxazole, many anticonvulsants, and anti-HIV agents.
In addition to acute eruptions, a variety of skin diseases can be induced or exacerbated by prolonged use of drugs (e.g., pruritus, pigmentation, nail or hair disorders, psoriasis, bullous pemphigoid, photosensitivity, and even cutaneous neoplasms). These drug reactions are not frequent, but neither their incidence nor their impact on public health has been evaluated.
In a series of 48,005 inpatients over a 20-year period, morbilliform rash (91%) and urticaria (6%) were the most frequent skin reactions. Severe reactions are actually too rare to be detected in such cohorts. Although rare, severe cutaneous reactions to drugs have an important impact on health because of significant sequelae, including mortality. Adverse drug rashes are responsible for hospitalization, increase the duration of hospital stay, and are life threatening. Some populations are at increased risk of drug reactions, including patients with collagen vascular diseases, bone marrow graft recipients, and those with acute Epstein-Barr virus infection. The pathophysiology underlying this association is unknown, but may be related to immunocompromise or immune dysregulation. Risk of drug allergy, including severe hypersensitivity reactions, is increased with HIV infection; individuals with advanced HIV disease (e.g., CD4 T lymphocyte count <200 cells/μL) have a forty- to fiftyfold increased risk of adverse reactions to sulfamethoxazole (Chap. 226).
PATHOGENESIS OF DRUG REACTIONS
Adverse cutaneous responses to drugs can arise as a result of immunologic or nonimmunologic mechanisms.
NONIMMUNOLOGIC DRUG REACTIONS
Examples of responses that arise from nonimmunologic mechanisms are pigmentary changes related to dermal accumulation of medications or their metabolites; alteration of hair follicles by antimetabolites ...